In April of 2009 I was diagnosed with subacute thyroiditis. I was very ill for about 3 weeks with pain in my neck,fatigue, and fever around 102 degrees. I had no known illness beforehand. I am 45 years old. I have always been healthy in the past. I feel like my TSH test results are on a roller coaster ride. When I first was diagnosed my TSH on 4/13/09 was .015 (low) on 5/4/09 it was 4.25 (a little high) and now on 6/1/09 it's 73.3 (high). I am hoping that it returns to normal. My endocronologist suggests waiting 2 more weeks to see if I have any improvement. If not- I should start taking synthroid. I am not feeling absolutely horrible like I was with a TSH of .015 when I was in the hyperthyroid stage. I just feel very sleepy now. Am I doing any damage to my body by waiting 2 more weeks?
With those results and feeling like you do, I sure wouldn't wait for two more weeks. I would go back as soon as possible and get new tests done. Make sure the tests include free T3 and free T4 along with thyroid antibodies, and TSH. Maybe these tests will show what is going on and get you started on meds. quicker.
I did get a Free T4 test done. It was low .605 which is not extreme. The doctor's feeling is that if I take synthroid now I will never know if my Thyroid would have gone back to normal on it's own. Lot's of people with subacute thyroiditis eventually go back to normal without medication. I just worry about damage I am doing to my body by letting such a high TSH level go unmedicated for 2 weeks.
well, since your levels fluctuated so quickly, i'd wait for the two weeks. i have silent thyroiditis, which is similar to what you have...except i think the hyper and hypo phases last longer for silent thyroiditis. i was hyper for months before being diagnosed, and then i went hypo. i've been on synthroid since july/august 2008. i am currently being tapered off of synthroid.
what are your free t3/free t4? i would make your determination more off of these values than tsh.
if in two weeks your frees are still lowering, then the doc will put you on meds. if they're rising, then your thyroid is healing and you'll continue to be monitored for several more months to make sure you return to normal.
even if you go on meds today, it'll likely take at least 1-2-3 months to feel somewhat normal. all the while you'll be wondering if you even needed the meds in the first place. eventually the docs will try to taper you off meds, and you'll continue with the med cycle again.
hang in there for two more weeks, and if it doesn't get better, go on the meds to allow your thyroid to heal. if your tsh is lower, continue to get monitored frequently to make sure your levels are returning to normal.
this is just my opinion.
tsh .004 march 2008 with free t3 thyrotoxicosis, free t3 5.2 and then
tsh 56, free t4 .53, free t3 1.6 in july 2008 then put on
112 synthroid from july 2008
tsh of .099 in april 2009 with normal free t3/free t4
and tapered to 88 synthroid...and still feeling good...we'll find out more in july...
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.